Iowa, 2012

High Wind in Iowa, April 15, 2012

April 15, 2012 · NWS DMX · 13 events in 13 counties and zones

The storm system that brought the severe weather to Iowa on the 14th moved into Minnesota during the afternoon of the 15th. The dry slot from the system moved over Iowa as well.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The storm system that brought the severe weather to Iowa on the 14th moved into Minnesota during the afternoon of the 15th. The dry slot from the system moved over Iowa as well. Strong winds were located within the dry slot with winds at 850 mb in the 50 to 65 kt range. Some of the winds were transported to the surface by the subsidence in the dry slot. The entire state had winds of 25 to 35 MPH, with gusts to 50 MPH or higher. A small area in western into central Iowa had sustained winds of around 40 MPH, with some gusts to around 60 MPH. Some tree damage was reported in Atlantic and a camper trailer was overturned on Interstate 80 westbound near Atlantic from the high winds. Carroll had the highest gust with a 60 MPH wind gust. Winds of 58 MPH were recorded in Rockwell City, Farnhamville, and Grimes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 15, 12:00 PM CST, 2 hours earlier.

Area forecast discussion, Apr 15, 12:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
100 PM CDT SUN APR 15 2012

...UPDATED FOR THE 18Z AVIATION DISCUSSION...

.DISCUSSION...
POTENT STORM SYSTEM THAT BROUGHT THE SEVERE WEATHER TO MUCH OF THE
CENTRAL US AND IOWA OVER THE PAST 12 HOURS...STILL TO AFFECT THE
REGION TODAY. AREA OF SFC LOW PRESSURE SITUATED OFF TO THE
WEST/SOUTHWEST OF THE CWA TO TREK NORTHEASTWARD INTO NORTHWEST IOWA
BY LATE THIS AFTERNOON...AND INTO EC MN/WC WI BY EARLY MONDAY
MORNING. STILL STRONG DYNAMICS ALOFT WITH THIS SYSTEM...AND
TREMENDOUS SOUTHERLY FLOW AHEAD OF IT...WITH STRONG LOW LEVEL SHEAR
AHEAD OF THE SFC LOW AND CONTINUED STRONG PUSH OF MOISTURE
NORTHWARD. ASSOCIATED DRY SLOT TO NOSE INTO WRN CWA BY MID/LATE
AFTERNOON...WITH COLD FRONT TO FOLLOW. AHEAD OF DRY SLOT...ANOTHER
ROUND OF STORMS/SEVERE WEATHER POSSIBLE ACROSS THE CWA THIS
AFTERNOON INTO EARLY EVENING WITH STORMS QUICKLY SHOVING EAST
NORTHEAST. ALSO STILL EXPECTED TO HAVE SOME ONGOING ACTIVITY ACROSS
MAINLY THE EASTERN HALF OF THE CWA THIS MORNING...THAT COULD HAVE
SOME SEVERE STORMS AS WELL...ALTHOUGH BETTER CHANCE FOR SEVERE WILL
COME MORE INTO THE AFTERNOON HOURS WITH ANY REDEVELOPMENT. LOW LEVEL
SHEAR STILL EXPECTED TO BE IMPRESSIVE THROUGH THE DAY...COMBINED
WITH STRONG DEEP LAYER SHEAR. THEREFORE EXPECT ANOTHER ACTIVE DAY
ACROSS THE AREA. WILL CONTINUE WITH THE FLASH FLOOD WATCH THROUGH
MID MORNING...WITH ACTIVITY CURRENTLY MOVING INTO THE SOUTHERN CWA
FROM MO AND MOVING OVER THE AREA THAT RECEIVED HEAVY RAINFALL
SATURDAY EVENING.

OTHERWISE ASIDE FROM THE STORMS...OTHER FOCUS IS ON WINDS TODAY INTO
MONDAY MORNING. STRONG SOUTHERLY TO SOUTHWESTERLY FLOW ALOFT AHEAD
OF THE SYSTEM...WITH STRONG NORTHWESTERLY FLOW EXPECTED BEHIND THE
SYSTEM AS THE SFC LOW CONTINUES TO DEEPEN AS IT TREKS NORTHEASTWARD.
DEEP MIXING EXPECTED ACROSS THE CWA...ESPECIALLY IN AREA OF DRY SLOT
WILL ALLOW STRONG WINDS ALOFT TO MAKE IT TO THE SFC. BUFKIT
SUGGESTING CLOSE TO 60 KTS IN THE MIXED LAYER AND HIGHER IN SOME
AREAS. SOME OF THIS MAY BE OVERDONE...BUT DO EXPECT POSSIBILITY OF
HIGH WIND CRITERIA BEING MET ACROSS A PORTION OF THE CWA THIS
AFTERNOON INTO THE EARLY EVENING HOURS. GREATEST CONFIDENCE IN THE
WESTERN TO CENTRAL CWA...WHERE WILL HAVE GREATER TIME TO MIX DOWN
STRONGER WINDS ALOFT...VERSUS EASTERN CWA THAT HAS DEEPER MIXING
TOWARD SUNSET. GRADIENT WINDS WITH THIS SYSTEM...AT LEAST ENOUGH TO
WARRANT A WIND ADVISORY AS WELL. THEREFORE WENT WITH A HIGH WIND
WARNING ACROSS SOUTHWESTERN HALF OF CWA...WITH WIND ADVISORY
ELSEWHERE. DAYSHIFT MAY NEED TO MONITOR TO SEE IF WARNING NEEDS TO
BE EXPANDED AT ALL. TONIGHT INTO EARLY MONDAY MORNING...STRONG WINDS
ON BACKSIDE OF SYSTEM EXPECTED AS WELL SO CONTINUED WIND ADVISORY
ACROSS THE NORTH THROUGH 15Z MONDAY. ISALLOBARIC COMPONENT OF WIND
EXPECTED TO BE QUITE STRONG AS +8 TO +9MB 3 HOUR PRESSURE RISES
NOTED ON NAM FOR AROUND 12Z TO 15Z ACROSS NORTH CENTRAL IA/SE MN.
MAY ALSO HAVE TO REFINE AREA OF WIND ADVISORY FOR TONIGHT...AND
EXPAND SOME...BUT FOR SIMPLICITY AT THIS TIME JUST STUCK WITH THE
NORTHERN TWO TIERS. AS FOR THE REMAINDER OF THE FORECAST...STILL
LOOKING ACTIVE THROUGHOUT THE PERIOD...WITH A FEW SCATTERED CHANCES
FOR PRECIP MONDAY NIGHT AND AGAIN TUESDAY NIGHT INTO WEDNESDAY.
ZONAL FLOW ALOFT STILL ANTICIPATED FOR THE REMAINDER OF THE WORK
WEEK...WITH NORTHWEST FLOW BUILDING INTO THE CWA FOR THE NEXT
WEEKEND.

&&

.AVIATION...15/18Z
STRONG SOUTHERLY WINDS OF 35 TO 45 KTS WITH HIGHER GUSTS WILL
CONTINUE THIS AFTERNOON ACROSS THE STATE AND WILL BE STRONGEST OUT
IN WESTERN IOWA. THE WINDS WILL VEER TO THE NORTHWEST AS THE
ASSOCIATED LOW PRESSURE SYSTEM TRACKS ACROSS SOUTHERN MINNESOTA
OVERNIGHT. THUNDERSTORMS WILL REDEVELOP EARLY THIS AFTERNOON ACROSS
PRIMARILY NORTHERN AND CENTRAL IOWA AND THEN TRACK QUICKLY TO THE
NORTHEAST. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PRIMARILY
NORTHERN IOWA. HAVE MENTIONED TSRA IN THE MCW AND ALO TAFS AND VCTS
IN FOD AND DSM WHERE THE THREAT FOR THUNDERSTORMS IS LESS CERTAIN.
WINDS WILL REMAIN STRONG OVERNIGHT TONIGHT BEFORE DIMINISHING
TOMORROW MIDDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-
DALLAS-DECATUR-GREENE-GUTHRIE-HAMILTON-LUCAS-MADISON-POLK-RINGGOLD-
SAC-STORY-TAYLOR-UNION-WARREN-WAYNE-WEBSTER.

WIND ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
APPANOOSE-BLACK HAWK-BREMER-BUTLER-DAVIS-FRANKLIN-GRUNDY-HARDIN-
HUMBOLDT-JASPER-MAHASKA-MARION-MARSHALL-MONROE-POCAHONTAS-
POWESHIEK-TAMA-WAPELLO-WRIGHT.

WIND ADVISORY FROM NOON TODAY TO 10 AM CDT MONDAY FOR CERRO
GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH.

&&

DISCUSSION...MJB
AVIATION...KS
Hazardous weather outlook, Apr 15, 7:40 AM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
840 AM CDT SUN APR 15 2012

IAZ033>035-044>047-057>060-070>073-081>084-092>095-161345-
SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-
DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-
TAYLOR-RINGGOLD-DECATUR-WAYNE-
840 AM CDT SUN APR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED TODAY...WITH A
SLIGHT RISK OF SEVERE WEATHER. LARGE HAIL...DAMAGING
WINDS...ISOLATED TORNADOES AND HEAVY RAINFALL WILL BE POSSIBLE
WITH THE THUNDERSTORM ACTIVITY.

A HIGH WIND WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SMATTERING OF THUNDERSTORM CHANCES MONDAY NIGHT THROUGH
THE REMAINDER OF THE WEEK. AT THIS TIME THE SEVERE WEATHER THREAT
IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY. AN EMERGENCY MANAGEMENT
WEBINAR HAS BEEN SECHEDULED FOR NOON TODAY CONCERNING THE SEVERE
WEATHER RISK.

IAZ023>028-037>039-049-050-061-062-161345-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-
BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-
840 AM CDT SUN APR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED TODAY...WITH A
MODERATE RISK OF SEVERE WEATHER. LARGE HAIL...DAMAGING
WINDS...ISOLATED TORNADOES AND HEAVY RAINFALL WILL BE POSSIBLE
WITH THE THUNDERSTORM ACTIVITY.

A WIND ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SMATTERING OF THUNDERSTORM CHANCES TUESDAY NIGHT
THROUGH THE REMAINDER OF THE WEEK. AT THIS TIME THE SEVERE
WEATHER THREAT IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY INTO THIS EVENING. AN
EMERGENCY MANAGEMENT WEBINAR HAS BEEN SECHEDULED FOR NOON TODAY
CONCERNING THE SEVERE WEATHER RISK.

IAZ074-075-085-086-096-097-161345-
MARION-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
840 AM CDT SUN APR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED TODAY...WITH A
SLIGHT RISK OF SEVERE WEATHER. LARGE HAIL...DAMAGING
WINDS...ISOLATED TORNADOES AND HEAVY RAINFALL WILL BE POSSIBLE
WITH THE THUNDERSTORM ACTIVITY.

A WIND ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SMATTERING OF THUNDERSTORM CHANCES MONDAY NIGHT THROUGH
THE REMAINDER OF THE WEEK. AT THIS TIME THE SEVERE WEATHER THREAT
IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY INTO THIS EVENING. AN EMERGENCY MANAGEMENT
WEBINAR HAS BEEN SECHEDULED FOR NOON TODAY CONCERNING THE SEVERE
WEATHER RISK.

IAZ004>007-015>017-161345-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
840 AM CDT SUN APR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TODAY INTO EARLY THIS
EVENING...WITH A MODERATE RISK OF SEVERE WEATHER. LARGE
HAIL...DAMAGING WINDS...ISOLATED TORNADOES AND HEAVY RAINFALL WILL
BE POSSIBLE WITH THE THUNDERSTORM ACTIVITY.

A WIND ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WIND ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

THERE IS A SMATTERING OF THUNDERSTORM CHANCES TUESDAY NIGHT
THROUGH THE REMAINDER OF THE WEEK. AT THIS TIME THE SEVERE WEATHER
THREAT IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY INTO THIS EVENING. AN EMERGENCY MANAGEMENT
WEBINAR HAS BEEN SECHEDULED FOR NOON TODAY CONCERNING THE SEVERE
WEATHER RISK.

IAZ036-048-161345-
HAMILTON-STORY-
840 AM CDT SUN APR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED TODAY...WITH A
MODERATE RISK OF SEVERE WEATHER. LARGE HAIL...DAMAGING WINDS...ISOLATED
TORNADOES AND HEAVY RAINFALL WILL BE POSSIBLE WITH THE
THUNDERSTORM ACTIVITY.

A HIGH WIND WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SMATTERING OF THUNDERSTORM CHANCES TUESDAY NIGHT THROUGH
THE REMAINDER OF THE WEEK. AT THIS TIME THE SEVERE WEATHER THREAT
IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY INTO THIS EVENING. AN EMERGENCY MANAGEMENT
WEBINAR HAS BEEN SECHEDULED FOR NOON TODAY CONCERNING THE SEVERE
WEATHER RISK.

In the hours before

Local storm report, Apr 15, 8:30 AM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
930 AM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TORNADO          3 ENE NEW VIRGINIA      41.19N 93.67W
04/14/2012                   WARREN             IA   EMERGENCY MNGR

            POSSIBLE TORNADO DAMAGE EAST OF NEW VIRGINA. CAMPERS AND
            FARM OUTBUILDINGS DAMAGED. SHEET METAL LYING AROUND. TIME
            ESTIMATED FROM RADAR.

&&

SKOW
Local storm report, Apr 15, 9:29 AM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1029 AM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     2 S JOHNSTON            41.66N 93.70W
04/14/2012                   POLK               IA   TRAINED SPOTTER

            SMALL TREE BLOWN OVER. TIME ESTIMATED FROM RADAR.

&&

AWB
Local storm report, Apr 15, 9:44 AM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1044 AM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     GREENFIELD              41.31N 94.46W
04/14/2012                   ADAIR              IA   EMERGENCY MNGR

            DAMAGED TO SEVERAL LARGE TREES AND ROOF DAMAGE TO A
            BUILDING. TIME ESTIMATED.

&&

JJOHNSON
Local storm report, Apr 15, 10:05 AM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1105 AM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       PRAIRIE CITY            41.60N 93.24W
04/15/2012  M2.21 INCH       JASPER             IA   MESONET

            24 HOUR STORM TOTAL.

0700 AM     HEAVY RAIN       LORIMOR                 41.13N 94.06W
04/15/2012  M2.45 INCH       UNION              IA   CO-OP OBSERVER

            24 HOUR STORM TOTAL.

0700 AM     HEAVY RAIN       OSCEOLA                 41.72N 92.82W
04/15/2012  E3.50 INCH       JASPER             IA   CO-OP OBSERVER

            24 HOUR STORM TOTAL.

0700 AM     HEAVY RAIN       WINTERSET               41.34N 94.02W
04/15/2012  M2.88 INCH       MADISON            IA   CO-OP OBSERVER

            24 HOUR STORM TOTAL.

0700 AM     HEAVY RAIN       AMES AIRPORT            41.99N 93.62W
04/15/2012  M2.78 INCH       STORY              IA   ASOS

            24 HOUR STORM TOTAL.

0700 AM     HEAVY RAIN       1 S SAYLORVILLE LAKE    41.74N 93.72W
04/15/2012  M3.18 INCH       POLK               IA   OFFICIAL NWS OBS

            24 HOUR STORM TOTAL.

0700 AM     HEAVY RAIN       ROCKWELL CITY           42.40N 94.63W
04/15/2012  M2.72 INCH       CALHOUN            IA   CO-OP OBSERVER

            24 HOUR STORM TOTAL.

0700 AM     HEAVY RAIN       CHARITON AIRPORT        41.02N 93.36W
04/15/2012  M2.17 INCH       LUCAS              IA   CO-OP OBSERVER

            24 HOUR STORM TOTAL.

0700 AM     HEAVY RAIN       OSCEOLA                 41.03N 93.77W
04/15/2012  M2.43 INCH       CLARKE             IA   AWOS

            24 HOUR STORM TOTAL.

0700 AM     HEAVY RAIN       DES MOINES INT AIRPORT  41.53N 93.66W
04/15/2012  M3.66 INCH       POLK               IA   ASOS

            24 HOUR STORM TOTAL.

0700 AM     HEAVY RAIN       MASSENA                 41.25N 94.77W
04/15/2012  M3.28 INCH       CASS               IA   CO-OP OBSERVER

            24 HOUR STORM TOTAL.

0700 AM     HEAVY RAIN       ATLANTIC AIRPORT        41.41N 95.06W
04/15/2012  M2.64 INCH       CASS               IA   AWOS

            24 HOUR STORM TOTAL.

0700 AM     HEAVY RAIN       ADAIR                   41.50N 94.64W
04/15/2012  M2.40 INCH       ADAIR              IA   CO-OP OBSERVER

            24 HOUR STORM TOTAL.

0700 AM     HEAVY RAIN       TRAER                   42.19N 92.46W
04/15/2012  M3.00 INCH       TAMA               IA   CO-OP OBSERVER

            24 HOUR STORM TOTAL.

0700 AM     HEAVY RAIN       MAXWELL                 41.89N 93.40W
04/15/2012  M2.50 INCH       STORY              IA   CO-OP OBSERVER

            24 HOUR STORM TOTAL.

0700 AM     HEAVY RAIN       MARSHALLTOWN            42.04N 92.91W
04/15/2012  M2.10 INCH       MARSHALL           IA   CO-OP OBSERVER

            24 HOUR STORM TOTAL.

0700 AM     HEAVY RAIN       ANKENY AIRPORT          41.69N 93.57W
04/15/2012  M2.86 INCH       POLK               IA   AWOS

            24 HOUR STORM TOTAL.

0700 AM     HEAVY RAIN       GARWIN                  42.09N 92.68W
04/15/2012  E3.39 INCH       TAMA               IA   CO-OP OBSERVER

            24 HOUR STORM TOTAL.

0700 AM     HEAVY RAIN       BOONE                   42.05N 93.88W
04/15/2012  M2.05 INCH       BOONE              IA   CO-OP OBSERVER

            24 HOUR STORM TOTAL.

0700 AM     HEAVY RAIN       GUTHRIE CENTER          41.68N 94.50W
04/15/2012  M2.52 INCH       GUTHRIE            IA   CO-OP OBSERVER

            24 HOUR STORM TOTAL.

&&

SKOW
Local storm report, Apr 15, 12:00 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
100 PM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     TSTM WND DMG     4 NW CARBON             41.09N 94.87W
04/14/2012                   ADAMS              IA   STORM CHASER

            STORM CHASER REPORTS WIND DAMAGE. CAR DAMAGE...TREES
            DOWN...TRANSFORMER BLOWN. FUNNEL CLOUDS ALSO OBSERVED IN
            THE AREA. DELAYED REPORT. TIME ESTIMATED FROM RADAR.

&&

LEE
Local storm report, Apr 15, 1:09 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
209 PM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     5 SSE KNOXVILLE         41.25N 93.06W
04/14/2012                   MARION             IA   EMERGENCY MNGR

            GARAGE ATTACHED TO A HOUSE DESTROYED AND PARTIAL ROOF
            LOSS TO THE HOUSE. DEBRIS FROM THE HOUSE STREWN EASTWARD
            DOWNWIND OF THE HOUSE FOR OVER 100 YARDS. GARAGE
            DOOR...WHICH FACED WEST...LOOKS TO HAVE FAILED FIRST AND
            TOOK THE HOUSE ROOF WITH IT. DAMAGE LIKELY FROM STRAIGHT
            LINE WINDS. TIME ESTIMATED FROM RADAR.

&&

SKOW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high wind. Local standard time, as filed.

High Wind, Calhoun

When
April 15, 2:00 PM CST to 6:00 PM CST
Where
Calhoun forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

High Wind, Carroll

When
April 15, 2:00 PM CST to 6:00 PM CST
Where
Carroll forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

High Wind, Greene

When
April 15, 2:00 PM CST to 6:00 PM CST
Where
Greene forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

High Wind, Audubon

When
April 15, 2:00 PM CST to 6:00 PM CST
Where
Audubon forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

High Wind, Guthrie

When
April 15, 2:00 PM CST to 6:00 PM CST
Where
Guthrie forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

High Wind, Dallas

When
April 15, 2:00 PM CST to 6:00 PM CST
Where
Dallas forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

High Wind, Polk

When
April 15, 2:00 PM CST to 6:00 PM CST
Where
Polk forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

High Wind, Adair

When
April 15, 2:00 PM CST to 6:00 PM CST
Where
Adair forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

High Wind, Adams

When
April 15, 2:00 PM CST to 6:00 PM CST
Where
Adams forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

High Wind, Cass

When
April 15, 2:00 PM CST to 6:00 PM CST
Where
Cass forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

A camper trailer was overturned on Interstate 80 near Atlantic. Some tree damage reported in Atlantic with a few limbs blown down.

High Wind, Boone

When
April 15, 2:00 PM CST to 6:00 PM CST
Where
Boone forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

High Wind, Webster

When
April 15, 2:00 PM CST to 6:00 PM CST
Where
Webster forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

High Wind, Taylor

When
April 15, 2:00 PM CST to 6:00 PM CST
Where
Taylor forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365360, 365361, 365362, 365363, 365364, 365365, 365366, 365367, 365368, 370560, 370569, 370570, 370571.